Trazodone overdoses are possible but uncommon. Learn about how these overdoses occur, their symptoms and how to help someone experiencing an overdose.
Trazodone is commonly used as a prescription antidepressant. Its brand names include medications like Oleptro and Desyrel. In addition to treating depression, trazodone can be used to treat anxiety disorders and even insomnia. The drug is sometimes used as an alternative to traditional sedatives, such as benzodiazepines.
When taken in excess and in ways not directed by a licensed physician, trazodone and other antidepressants can lead to negative side effects. In serious instances, an overdose on trazodone may occur.
Can You Overdose on Trazodone?
Trazodone overdoses are uncommon, but they are still possible. However, an overdose of this drug is different from what many would expect. Almost every single overdose that originates from trazodone use has occurred in patients who were prescribed the drug. This is because trazodone has no perceived recreational value for a person looking to achieve a high. Using excess amounts of trazodone simply speeds up and boosts the medication’s drowsiness effect. This separates it from many other drugs, including opioids or hallucinogens, with overdoses frequently or solely caused by recreational use.
The danger of a trazodone overdose lies in taking more than one’s prescribed dose. Like many antidepressants, a patient may take more of the drug than they should to rid themselves of depressive symptoms and thoughts. Many of these types of overdoses are unintentional in nature. However, some may be premeditated attempts by patients who overuse the prescription for self-harm purposes.
How Much Trazodone to Overdose?
Doctors often recommend a daily dose of 150 mg of trazodone for depression treatment. This amount can be increased to upward of 600 mg if necessary. Much lower doses are used to treat insomnia. As such, any amount exceeding 600 mg in 24 hours is considered an overdose.
The actual dosage needed to fatally overdose on trazodone is not readily available. A large proportion of deaths linked to the antidepressant were due to mixing other substances with trazodone. Alcohol seems to be a particularly dangerous combination and should be avoided entirely.
Related Topic: Trazodone for Sleep
Trazodone Overdose Symptoms
An overdose on trazodone is characterized by any number of life-threatening symptoms. Each indicator is linked to a specific region of the body:
- Respiratory system: Respiratory depression is a common side effect exhibited during trazodone overdoses. It occurs when the lungs do not properly expand and contract. Breathing may cease momentarily or stop completely during such an episode.
- Central nervous system: Trazodone acts upon the central nervous system directly for its medical benefits. Therefore, a majority of symptoms tie directly to the brain. These symptoms include drowsiness, headache, uncoordinated behavior, dizziness, seizures and coma.
- Cardiovascular system: Irregular heartbeat (arrhythmia), low blood pressure, faint pulse and chest pain are additional side effects caused by antidepressant overdoses.
Trazodone Overdose Treatment
Like overdoses for most drugs, treatment related to trazodone begins at the site of the incident. If you, a loved one or a stranger is showing onset symptoms of an overdose, the best course of action is to contact poison control and 911.
Be prepared to give an accurate account of the scenario. This includes information about the victim’s age, weight and height. Additionally, it is helpful to know how much of the trazodone was ingested and in what specific time period.
At the hospital, victims can expect mostly preventative and symptom-specific care. There is no antidote for a trazodone overdose — time is the only treatment. Physicians may choose to administer intubation to promote proper breathing or a dose of activated charcoal to decontaminate the patient’s stomach contents. Nearly all trazodone overdoses are manageable with immediate treatment efforts.
If you or a loved one is struggling with substance misuse, The Recovery Village is here to help. Contact us today to learn about treatment programs that can work well for your needs.
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.